A Rare Reason of Hyperammonemia: Valproic Acid Poisoning

Duygu Selen Cengiz, Muhammed Semih Gedik, Muge Gulen, Erdem Aksay, Hayri Cinar, Selen Acehan, Akkan Avci
2015 Journal of Academic Emergency Medicine Case Reports  
Valproic acid (VA) is a broad-spectrum antiepileptic drug that is widely used in the treatment of epilepsy and bipolar affective disorder and also in the prophylaxis of migraine. High doses can cause central nervous system depression ranging from lethargy to coma, respiratory failure, renal failure, acute pancreatitis, hepatotoxicity, and bone marrow depression. Case Report: In this paper, we attempted to examine a case of acute encephalopathy with hyperammonemia caused by high doses of VA and
more » ... gh doses of VA and treated with L-carnitine based on the recent literature. Conclusion: In patients with hyperammonemia associated with the severe toxicity symptoms of poisoning, L-carnitine administration is a treatment approach to keep in mind based on the rare types of poisoning observed at emergency services.
doi:10.5152/jaemcr.2015.1109 fatcat:bxjab2obr5cetfkprpqxl5pgfu